Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

A solitary group of two-dimensional deep-water waves


Author: Chia-Shun Yih
Journal: Quart. Appl. Math. 45 (1987), 177-183
MSC: Primary 76B15
DOI: https://doi.org/10.1090/qam/885180
MathSciNet review: 885180
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: If the magnitude of a line of concentrated force moving with a constant velocity on the surface of deep water oscillates with a constant frequency, a single group of two-dimensional gravity waves is created. The group moves with the velocity of the concentrated force, and the waves in it have a wave number and phase velocity which are determined by the velocity of the concentrated force and the frequency of oscillation of its magnitude. If these latter quantities are such that the velocity of the force is near the group velocity, in the classical sense, of the waves created, the length of the group will be very long, but in general it can take on any value. The phase velocity of the waves created is larger than that of classical deep-water waves of the same wave number, whereas the velocity of the group is less than the group velocity of these classical waves. The respective differences, as well as the magnitude of the concentrated force, tend to zero as the length of the group increases indefinitely. The solution given provides the elemental solution from which gravity wave groups caused by any travelling oscillating pressure distribution can be found.


References [Enhancements On Off] (What's this?)

  • [1] H. Lamb, Hydrodynamics, Dover, New York, 1945
  • [2] G. Polya, Induction and analogy in mathematics, Princeton Univ. Press, Princeton, N. J., 1954
  • [3] E. T. Whittaker and G. N. Watson, Modern analysis, Macmillan, New York, 1945

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 76B15

Retrieve articles in all journals with MSC: 76B15


Additional Information

DOI: https://doi.org/10.1090/qam/885180
Article copyright: © Copyright 1987 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website